Alert archive / Kansas / Freeze Warnings in 2023
Freeze Warning 6, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze warning at Oct 13, 2023, 12:05 PM MDT for Hamilton County, Morton County, Stanton County, Kansas. It took effect at Oct 14, 2023, 12:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2023, 12:05 PM MDT (18:05 UTC)
- In effect from
- Oct 14, 2023, 12:00 AM MDT
- Expired
- Oct 14, 2023, 8:22 AM MDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Hamilton County, KS, Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -180 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331 WWUS73 KDDC 131805 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 105 PM CDT Fri Oct 13 2023 KSZ061-140215- /O.UPG.KDDC.FZ.A.0004.231014T0600Z-231014T1500Z/ /O.NEW.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/ /O.CON.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/ Hamilton- Including the city of Syracuse 1205 PM MDT Fri Oct 13 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT SATURDAY... * WHAT...For the High Wind Warning, north winds 30 to 40 mph with gusts up to 60 mph. For the Freeze Warning, sub-freezing temperatures as low as 30 expected. * WHERE...Hamilton County. * WHEN...For the High Wind Warning, until 3 PM MDT this afternoon. For the Freeze Warning, from midnight tonight to 9 AM MDT Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ074-140215- /O.UPG.KDDC.FZ.A.0004.231014T0600Z-231014T1500Z/ /O.NEW.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/ Stanton- Including the city of Johnson City 105 PM CDT Fri Oct 13 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Stanton County. * WHEN...From 1 AM to 10 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ084-140215- /O.NEW.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/ Morton- Including the city of Elkhart 105 PM CDT Fri Oct 13 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Morton County. * WHEN...From 1 AM to 10 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ030-031-043>046-062>065-077-078-132100- /O.CON.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee- Gray-Ford- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, Cimarron, Montezuma, and Dodge City 105 PM CDT Fri Oct 13 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 35 to 40 mph with gusts up to 60 mph. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
4 follow-up statements
943 WWUS73 KDDC 132038 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 338 PM CDT Fri Oct 13 2023 KSZ061-140500- /O.EXP.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/ /O.CON.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/ Hamilton- Including the city of Syracuse 238 PM MDT Fri Oct 13 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT SATURDAY... ...HIGH WIND WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Hamilton County. * WHEN...From midnight tonight to 9 AM MDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ030-031-043>046-062>065-077-078-132145- /O.EXP.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee- Gray-Ford- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, Cimarron, Montezuma, and Dodge City 338 PM CDT Fri Oct 13 2023 ...HIGH WIND WARNING WILL EXPIRE AT 4 PM CDT THIS AFTERNOON... $$ KSZ074-084-140500- /O.CON.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/ Stanton-Morton- Including the cities of Johnson City and Elkhart 338 PM CDT Fri Oct 13 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Stanton and Morton Counties. * WHEN...From 1 AM to 10 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
894 WWUS73 KDDC 132250 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 550 PM CDT Fri Oct 13 2023 KSZ061-074-084-141200- /O.CON.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/ Hamilton-Stanton-Morton- Including the cities of Syracuse, Johnson City, and Elkhart 550 PM CDT Fri Oct 13 2023 /450 PM MDT Fri Oct 13 2023/ ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM CDT /9 AM MDT/ SATURDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Hamilton, Stanton, and Morton. * WHEN...From midnight tonight to 9 AM MDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Turner
537 WWUS73 KDDC 140600 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 100 AM CDT Sat Oct 14 2023 KSZ061-074-084-141500- /O.CON.KDDC.FZ.W.0006.000000T0000Z-231014T1500Z/ Hamilton-Stanton-Morton- Including the cities of Syracuse, Johnson City, and Elkhart 100 AM CDT Sat Oct 14 2023 /1200 AM MDT Sat Oct 14 2023/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING... * WHAT...Sub-freezing temperatures as low as 31. * WHERE...Hamilton, Stanton and Morton Counties. * WHEN...Until 10 AM CDT /9 AM MDT/ this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
551 WWUS73 KDDC 141422 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 922 AM CDT Sat Oct 14 2023 KSZ061-074-084-141530- /O.CAN.KDDC.FZ.W.0006.000000T0000Z-231014T1500Z/ Hamilton-Stanton-Morton- Including the cities of Syracuse, Johnson City, and Elkhart 922 AM CDT Sat Oct 14 2023 /822 AM MDT Sat Oct 14 2023/ ...FREEZE WARNING IS CANCELLED... Temperatures have warmed to above freezing. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 13, 10:07 AM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Oct 13, 10:07 AM MDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1107 AM CDT Fri Oct 13 2023 ...UPDATE TO AVIATION... .SHORT TERM...(Today through Saturday) Issued at 333 AM CDT Fri Oct 13 2023 Key Messages: * Strong winds blowing all day long * Much colder today * Light freeze possible Saturday morning along Colorado border A sfc cyclone is located across Nebraska early this morning. This low is about 994 hPa. This formidable low will keep very strong winds in the forecast all day along across southwest Kansas. The strong NW winds will blow 30 to 45 mph with gusts of 50 to 65 mph. Have the highest confidence of the strong winds from Scott City, Garden City and possibly extending southeast towards Dodge City. A slight weakening of the winds is expected by dusk tonight. The air quality model that NOAA runs is indicating some blowing dust potential for the FA. Have BLDU in the wx grids to account for this. It hasn't rained in a while, so it remains to be seen how much of the dust will be a problem or not today. With the strong winds, it is completely reasonable to expect some low visibilities given the strong winds and how dry it has been. The RRFS model is not running anymore, so couldn't check a second source of BLDU NWP output. Will have to watch today to see how this all unfolds. Otherwise, will keep the High Wind Warning as is. It's not a slam dunk, high impact event, although it will be noticeable given how weak our winds have been recently. Otherwise, the next concern is highs today. It will be much colder in the post-frontal environment with highs mainly only in the 50s with a few 60s along the Oklahoma border. Lows tonight will be colder with mainly 30s for the FA. The EC ensembles shows 90-100% probabilities of lows colder than 40F along the Colorado border, so there is a concern for a freeze. A Freeze Watch is in effect in this area given the potential. Lastly, highs Saturday will still be cool with much of the FA in the 50s, except for a few 60s along the Oklahoma border. .LONG TERM...(Saturday night through Thursday) Issued at 333 AM CDT Fri Oct 13 2023 Key Messages: * Mainly dry * Freeze possible Sunday morning * Mild business week The EC ensembles is showing 90-100% probabilities of lows lower than 40F Sunday morning along and west of Highway 83. Will have to watch out for a freeze then. Otherwise, high pressure will be in control for the rest of the weekend. Highs Sunday will moderate a bit with 60s for the FA. Even with the warmer highs, fire danger doesn't look too bad as afternoon RH is expected to remain at moderate levels and the winds are forecast to be on the weaker side. For the next business week, shortwave ridging is expected ahead of a UL trof moving across the northern plains. The net result is more mild and tranquil weather. We will see rebounding temperatures with highs in the 70s and lows in the 30s to 40s. The long range EC is showing a frontal passage next Wednesday into Thursday. There might be some light moisture associated with this front. The EC ensembles indicate 40-60% probabilities of 0.01" or more precipitation along this front. Will have to watch for now as confidence is low. Moisture trajectories ahead of this front are not all that exciting with much of the BL moisture shunted off to the east and southeast. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1101 AM CDT Fri Oct 13 2023 Prevailing low level stratus may result periods of MVFR cigs in vicinity of KHYS through late afternoon before slowly scattering out this evening. Otherwise, mainly VFR conditions are expected to prevail in vicinity of all TAF sites through early Saturday. Gusty northwest winds upward of 40-50kt through late afternoon are forecast to begin gradually subsiding this evening, dropping below 20-25kt west to east overnight into early Saturday as a strong surface low in eastern Nebraska pushes slowly east through the Upper Midwest. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 36 60 34 / 0 0 0 0 GCK 58 34 58 31 / 0 0 0 0 EHA 60 33 61 31 / 0 0 0 0 LBL 60 33 61 31 / 0 0 0 0 HYS 56 38 57 36 / 0 0 0 0 P28 63 40 62 40 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 4 PM CDT /3 PM MDT/ this afternoon for KSZ030-031-043>046-061>065-077-078. Freeze Watch from late tonight through Saturday morning for KSZ061-074. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...JJohnson
Hazardous weather outlook, Oct 13, 1:00 AM MDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 200 AM CDT Fri Oct 13 2023 KSZ030-031-043>046-061>066-074>081-084>090-141200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 AM CDT Fri Oct 13 2023 /100 AM MDT Fri Oct 13 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A High Wind Warning is in effect for a portion of the area. See message for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Freeze Watch is in effect for a portion of the area Saturday. See message for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Oct 13, 10:48 AM MDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1148 AM CDT Fri Oct 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM Non-Tstm Wnd Gst 4 WNW Ogallah 39.00N 99.80W
10/13/2023 M64 MPH Trego KS Mesonet
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 12:47 AM MDT | Freeze Watch | DDC | Hamilton, Stanton | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.